Cyclosporine-induced sympathetic activation and hypertension after heart transplantation

Urs Scherrer, Susanne F. Vissing, Barbara J. Morgan, Julia A. Rollins, Richard S A Tindall, Steves Ring, Peter Hanson, Pramod K. Mohanty, Ronald G. Victor

Research output: Contribution to journalArticle

372 Scopus citations

Abstract

Hypertension is a frequent complication of cyclosporine-induced immunosuppression, but the underlying mechanism is unknown. In anesthetized animals, the administration of cyclosporine increases sympathetic-nerve discharge, which may contribute to hypertension. To determine whether cyclosporine-induced hypertension is accompanied by sustained sympathetic neural activation in patients, we recorded sympathetic action potentials using intraneural microelectrodes (in the peroneal nerve) in heart-transplant recipients receiving azathioprine and prednisone alone (n = 5) or in combination with cyclosporine (n = 14). We performed the same studies in eight patients with myasthenia gravis who were receiving cyclosporine and eight who were not, in five patients with essential hypertension, and in nine normal controls. Heart-transplant recipients receiving cyclo-sporine had higher mean arterial blood pressure (±SE) than those not receiving cyclosporine (112±3 vs. 96±4 mm Hg; P<0.05) and a 2.7-fold higher rate of sympathetic-nerve firing (80±3 vs. 30±4 bursts per minute; P<0.05). For patients with myasthenia gravis, similar doses of cyclosporine were associated with smaller elevations in mean arterial blood pressure (100±2 mm Hg, as compared with 91 ±4 mm Hg in those not receiving cyclosporine; P<0.05) and in the rate of sympathetic-nerve firing (46±3 bursts per minute, as compared with 25±4 bursts per minute; P<0.05). Sympathetic activity in patients with heart transplants or myasthenia gravis who were not being treated with cyclosporine was no different from that in patients with essential hypertension or in normal controls. Cyclosporine-induced hypertension is associated with sympathetic neural activation, which may be accentuated by the cardiac denervation that results from heart transplantation. (N Engl J Med 1990; 323: 693–9.).

Original languageEnglish (US)
Pages (from-to)693-699
Number of pages7
JournalNew England Journal of Medicine
Volume323
Issue number11
DOIs
StatePublished - Sep 13 1990

    Fingerprint

ASJC Scopus subject areas

  • Medicine(all)

Cite this

Scherrer, U., Vissing, S. F., Morgan, B. J., Rollins, J. A., Tindall, R. S. A., Ring, S., Hanson, P., Mohanty, P. K., & Victor, R. G. (1990). Cyclosporine-induced sympathetic activation and hypertension after heart transplantation. New England Journal of Medicine, 323(11), 693-699. https://doi.org/10.1056/NEJM199009133231101